Rhode Island, The Miriam and Newport Hospitals’ Emergency Departments Launch Program to Help Combat Opioid Overdose Epidemic

September 12, 2014

Overdose is the leading cause of accidental death in Rhode Island

A program at Rhode Island, The Miriam and Newport hospitals aims to help combat the opioid overdose epidemic that has affected Rhode Island and many other states. The new program includes the distribution of intra-nasal naloxone rescue kits to overdose patients and their families and overdose prevention and response education. In addition, Rhode Island and The Miriam are offering Anchor Recovery Coach addiction counseling. Anchor hopes to provide services to Newport Hospital in the near future.

“Education and referral to treatment are key components in combating addiction,” said Brian Zink, MD, chief of emergency medicine at Rhode Island and The Miriam hospitals. “When a person is brought to the emergency department following an overdose, they are often in a cycle of heavy drug use, and may not be receptive to treatment at that moment. We need to do everything we can to make sure that another opioid overdose doesn’t occur, or if it does, provide the education and antidote to the patient and family.”

Learn how to prevent and recognize opioid overdoses, and how to intervene when they happen.

He continued, “In order to help get these patients on the right track, we start with education about opioid drugs, risks and recognition of an overdose, and what a person should do emergently if they think someone is having an overdose. Then we bring in recovery coaches to help the patients talk about their addiction, and to help them get on a road to recovery and sobriety. Knowing it’s a tough road, one that may not be taken right away, we provide the patient and family with an intra-nasal naloxone (Narcan) kit, which they can use in the event of another overdose.”

More than 140 people in Rhode Island died in the first six months of 2014 from an accidental overdose. Narcan, or naloxone, can help prevent these deaths. Administered either as an injection or nasal spray, naloxone combats the drugs in the brain, bringing the person who has overdosed back into consciousness, and restores normal breathing, effectively ending the person’s “high.”

“If you suspect someone has overdosed, and you have Narcan available to you, administer it immediately, and then call 911,” Zink said.

If the individual has overdosed on any kind of opiate – heroin, Oxycontin, fentanyl or other prescription painkillers – the Narcan will go to work immediately. Narcan only works on opiates and is very safe, so there is no risk of injury if Narcan is given to a person who did not overdose.

“Making Narcan available both at the hospitals, and in some pharmacies around the state is a great first step toward combating this epidemic,” said Jason Hack, MD, director of the division of medical toxicology at Rhode Island Hospital. “Addiction is a terrible illness, but it’s one the individual has to want to recover from – we as doctors and family members can’t make a person get better, they have to do it themselves, hopefully with the support of loved ones and reliable resources. The education and coaching will help those with addiction issues move further along in that process.”

“In the emergency department we tend to focus on the ‘here and now’ of life-saving emergency treatments,” said Glenn Hebel, MD, chair of emergency medicine at Newport Hospital. “In the case of an opiate overdose in a patient suffering from addiction, there is so much more that is necessary to really treat the patient. The Naloxone Rescue Kits provide the patient and those close to them with a life-saving tool. We also will provide education to the patient when they are over the immediate problem. As the availability of the addiction recovery coaches expands, hopefully in the near future, we also hope to offer this to our patients at Newport Hospital as an important first step on the road to recovery."

Signs of an overdose include heavy nodding of the head, blue lips or fingertips, slow breathing, unresponsiveness, choking or gurgling/snoring sounds, very small pupils, limp body and pale face.